Alert archive / South Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Columbia, SC

July 29, 2018Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 29, 2018, 3:00 PM EDT for Richland County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:00 PM EDT (19:00 UTC)
Expired
Jul 29, 2018, 3:55 PM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS52 KCAE 291900
FFWCAE
SCC079-292100-
/O.NEW.KCAE.FF.W.0006.180729T1900Z-180729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
300 PM EDT SUN JUL 29 2018

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Central Richland County in central South Carolina...

* Until 500 PM EDT.

* At 259 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Columbia, Forest Acres, Dentsville, Woodfields, St. Andrews,
  Arcadia Lakes, Five Points and Woodfield.

An NWS employee reported several inches of water flowing over Broad 
River Road near the Forestry Commission, bu roads are passable so 
far.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek.  This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.

&&

LAT...LON 3398 8089 3395 8103 3398 8105 3400 8105
      3401 8106 3413 8114 3418 8095

$$

fwa
1 follow-up statement
318 
WGUS72 KCAE 291955
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
355 PM EDT SUN JUL 29 2018

SCC079-292003-
/O.CAN.KCAE.FF.W.0006.000000T0000Z-180729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland SC-
355 PM EDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RICHLAND COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please use caution on roadways that may still have ponding 
of water on them.  

LAT...LON 3398 8089 3395 8103 3398 8105 3400 8105
      3401 8106 3413 8114 3418 8095

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:57 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Sun Jul 29 2018

.SYNOPSIS...
High pressure in the Atlantic will direct a moist southerly
flow into the region. Moisture will become deeper Monday as an
upper-level trough digs into the Lower Mississippi River
Valley. The trough will remain west of the area through the week
with Atlantic and Gulf moisture supporting numerous showers and
thunderstorms in the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper trough will continue to dig from the central Plains
toward the Mississippi Valley region through tonight. Water
vapor imagery this afternoon shows a shortwave trough
approaching the forecast area from the west. At the surface,
a weak boundary remains in place across the area. Moisture is
expected to deepen this afternoon with precipitable water
values around 1.8 to 2.1 inches. Regional radar as of 1730Z
showing scattered showers and thunderstorms have already
developed across the area with higher coverage to our south and
along the South Carolina coast currently. Convergence into the
trough coupled with deep moisture will continue to support
scattered to numerous showers and thunderstorms through this
evening. The greater chance is in the east section closest to
deepest moisture. The overall severe threat appears low given
weak shear and moderate instability with surface- based LI
values around -5 to -6 and CAPE around 3000 to 4000 J/kg. There
may be just enough instability combined with heavy
precipitation loading for a few thunderstorms with near severe
wind gusts this afternoon. However, the primary concern appears
to be very heavy rain with some of the thunderstorms because of
the high precipitable water and possible training. Localized
flooding is possible. The area remains outlooked in the WPC
slight risk category for excessive rainfall. Thunderstorm
coverage will decrease some tonight with nocturnal cooling, but
still expect scattered showers and thunderstorms to continue
overnight given deep moisture and surface troughing. High low-
level moisture combined with cooling may lead to areas of low
cloudiness and fog early Monday morning. Overnight lows are
forecast in the lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper level trough will dig southward through the MS River
Valley as easterly low level flow increases across the forecast
area. The remains of the surface boundary will be over the area
Monday morning becoming very diffuse through the day...however
with the increasing moisture will continue as a focusing
mechanism for convection. By Monday afternoon pwat values will
again be around 2 inches with moderate instability. Model
soundings indicate a weak mid level cap Monday afternoon however
with the surface boundary and instability expect this to be
easily overcome. Concern will also begin focusing on the
potential for locally heavy rainfall as steering flow will be
weak resulting in slow storm movement. Monday night through
Tuesday night the upper level trough will continue digging
toward the western Gulf Coast with the surface and upper level
ridge over the western Atlantic. This synoptic situation will
continue focusing moisture over the Southeastern US with
increasing potential for locally heavy rainfall and hydrologic
issues. WPC QPF forecasts indicate 2 to 3 inches of rainfall
during this period with highest amounts over the eastern
Midlands. Agree with this forecast along with locally higher
amounts possible. Temperatures through the short term will be
tempered by the rain clouds with daytime highs in the mid to
upper 80s and overnight lows in the low to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Increasing confidence in a wet pattern through the week as
models are in very good agreement. Upper level trough will
remain west of the area through the week with easterly low level
flow pushing high levels of moisture into the region. This will
keep showers and thunderstorms likely through much of the long
term with the focus on heavy rainfall. WPC QPF forecasts
indicate 1 to 2 inches of rain each day which seems reasonable
as pwat values remain around 2 inches with steering flow
remaining light. Will continue to monitor the heavy rainfall
threat through the week as QPF amounts could be in the 4 plus
inch category with locally higher amounts leading to hydrologic
issues. With the clouds and rain through the long term
temperatures will be slightly below normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected in scattered to numerous showers and
thunderstorms and in late night/morning stratus and fog.

Regional radar this afternoon shows scattered showers and
thunderstorms have already developed across the area. Have
added VCTS at all of the terminals given current radar trends
and continued with TEMPO groups through this evening to account
for restrictions associated with storms that pass directly over
the terminals. Convergence associated with a surface boundary
draped across the region combined with deep moisture in place
will continue to result in scattered to numerous showers and
thunderstorms through this evening and continuing into Monday.
Heavy rain will be possible at times. There will also be
potential for stratus and fog development late tonight and early
Monday given abundant low level moisture and nocturnal cooling.
Have leaned toward more stratus than fog given persistence
forecast, output from the HRRR and a weak low level jet. Stratus
may be slow to improve on Monday morning.

EXTENDED AVIATION OUTLOOK...There will be numerous showers and
thunderstorms especially during the afternoons and evenings.
Widespread stratus and fog may occur during the late nights and
early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 29, 5:46 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
546 AM EDT Sun Jul 29 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
546 AM EDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms may contain very heavy rain. Localized flooding is
possible. A few thunderstorms this afternoon and evening could
possibly contain damaging wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms may produce very heavy rain
causing localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 1:13 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
113 PM EDT SUN JUL 29 2018

GAZ064-065-291800-
Richmond GA-Columbia GA-
113 PM EDT SUN JUL 29 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 200 PM EDT....

At 113 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez, Fort Gordon and Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3360 8211 3358 8209 3356 8205 3353 8201
      3350 8199 3349 8199 3348 8197 3341 8192
      3341 8195 3338 8193 3331 8219 3347 8229
TIME...MOT...LOC 1713Z 242DEG 6KT 3343 8217

fwa
Special weather statement, Jul 29, 1:47 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT SUN JUL 29 2018

SCZ027-291830-
Lexington SC-
147 PM EDT SUN JUL 29 2018

...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 230 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 147 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Lexington, West Columbia, Cayce, Irmo, Springdale, Red Bank, Oak
Grove, South Congaree, Pine Ridge, Gilbert and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 47 and 63.
 Interstate 26 near mile marker 104, and between mile markers 109 and
118.
 Interstate 77 near mile marker 0.

LAT...LON 3410 8120 3409 8117 3407 8114 3389 8104
      3379 8131 3400 8142 3410 8124
TIME...MOT...LOC 1747Z 246DEG 9KT 3395 8130

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:05 AM EDTAreal Flood AdvisoryCAELee, Sumter115 min
Jul 29, 1:47 PM EDTSpecial Weather StatementCAELexington43 min
Jul 29, 1:53 PM EDTAreal Flood AdvisoryCAELexington112 min
Jul 29, 2:28 PM EDTAreal Flood AdvisoryCAEClarendon, Sumter2 hr
Jul 29, 2:35 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Jul 29, 3:18 PM EDTAreal Flood AdvisoryCAEEdgefield, Fairfield, Newberry, Saluda117 min
Jul 29, 3:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Jul 29, 3:39 PM EDTSpecial Weather StatementCAECalhoun36 min
Jul 29, 3:42 PM EDTSpecial Weather StatementCAENewberry33 min
Jul 29, 3:51 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lee114 min
Jul 29, 4:23 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg, Richland, Sumter112 min
Jul 29, 5:04 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg116 min
Jul 29, 6:18 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Calhoun, Orangeburg117 min

Nearby

Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.